What Happen If You Eat Too Many Cough Drops?

Cough drops are so common over-the-counter medication that there is some concern about the cough drop’s dependence. So what happens if you eat too many cough drops? Let’s find it out.

Introduction

At any time, cough causes uncomfortable and bothering feeling for everyone. That’s why cough drops were made and became one part of Egyptian life about 1000 BC and European’s in the nineteenth century. The first industrial cough drop was made of heroin or morphine which were found to suppress a cough at its first trigger- the brain. But then they found out about the risk of opioid dependence and these cough drops were replaced by safer cough drops which are also effective at easing a cough.

However, this cough drops’ look is the same as hard candy, and the taste is also sweet which makes people think about cough drops as a cough- suppressant candies. And people use it whenever they want, even when cough frequency decrease since they believe cough drop is harmless.

But in fact that there is some risk of using too many cough drops. So the question today is “What happens if you eat too many cough drops?

What are the ingredients of a cough drop and how do they work?

In order to understand what risk you can take from cough drop, it would be better for you to know what things are included in cough drops and how they combine together to make cough drop work.

Sugar based shell

Most people misunderstand cough drop as a hard candy because of this ingredient. These polysaccharides bring up hard and identified shape for a cough drop so that the active ingredients can do their work.

Honey is a popular food which has been used for a long time, and it is considered the most active ingredient of a cough drop. Beside containing polysaccharide chains to create a qualified base for cough drops, honey is also known as a source of various anti-inflammatory agents. It is helpful for a cough, especially a cough due to flu and cold as honey not only eases a cough but also alleviates inflammation caused by influenza.

Moreover, corn syrup and pure sugar also used for sugar shell base.

In sugar-free cough drop, similar chemical compounds are used to replace the pure sugar in the sugar shell.

After holding these “hard candies” containing sugar or similar sugar compounds melt and bring other active ingredients along with the saliva. The saliva mix then goes down to the throat and lubricate your throat right away to reduce a cough.

What about the active ingredients? What impact do they make on a person who uses cough drops? And what happens if you eat too many cough drops? Let’s find it yourself.

Dextromethorphan

Dextromethorphan is a pain relief used widely in the cough suppressant products. The cough drop containing dextromethorphan is highly recommended for a prolonged cough with no phlegm or a dry cough.

Menthol

Menthol is synthesized from corn mint, mint oil, and peppermint [3]. It’s such a common chemical compound which is used in gum and cough drops in order to bring up the cooling sensation and treat for throat irritation.

But there is a fact that if you google “menthol”, you can find more results of “menthol overdose” than “menthol in cough drop or gum” so let’s continue reading and see “What happen if you eat too many cough drops?”.

Benzocaine

This local anesthetic is usually seen in cough products and topical pain relief to treat the pain relating to mouth and pharyngeal membranes.

However, it is useful for a sore throat and mouth ulcer in case you are not allergic to benzocaine. So consult the doctor first and stop using cough drops with benzocaine if you feel the numb, nausea and vomiting.

 What happens if you eat too many cough drops?

Back to our main topic: What happens if you eat too many cough drops? Why should you know about it? The reason is cough drop is a temporary treatment for a cough, not a cure, even when the cough drops contain dextromethorphan- an antitussive agent.

And as a result, people tend to use cough drop continuously without trying to cure the actual cause of a cough. This can lead to the cough drop overdose symptoms.

Dextromethorphan overdose

Dextromethorphan is a solution for a dry cough, but just in case you know too much cough drops are bad for your health.

The dextromethorphan overdose symptoms are changeable and varying from one to another person. The early symptoms usually include nausea and vomiting and sometimes increasing circulation such as mild higher heart rate and blood pressure.

In some rare cases, drowsiness and even coma can happen which is considered as a threatening condition. However, we have mentioned them as the rare symptoms, so use cough drops wisely and find the solution for the cause of a cough if you have a terrible cough.

Menthol overdose

Why does “menthol overdose” appear mostly on the several first looking pages of google? Why should you read what happens if you eat too many cough drops? Is there any special thing you should know about menthol before using it, as well as the products containing menthol?

The adverse effects of menthol include higher heart rate, nausea and vomiting, abdominal pain, and diarrhea.

If the menthol is overused, respiratory distress like rapid and shallow breath, and also renal failure sign like oliguria or no urine outputs are reported.

Some people have dermatitis and tremor as signs of menthol overdose.

After reading, as well as knowing what happens if you eat too many cough drops, it’s initial for you to know what should you do if you have signs of cough drop overdose.

What do you do if you have symptoms of cough drop overdose?

If you find out that your circulation and respiratory activities are abnormal like tachycardia and short of breath, call for help immediately for a medical interference.

Depending on your health line status, you will receive different treatment such as stomach pumping and support for the breathing, and electrolyte compensation if you vomit.

But surely if you read the article “What happens if you eat too many cough drops?”, you will have to seek medical help because of cough drop overdose.

Conclusion

A cough drop is a helpful invention for the human. But cough drop overuse is someone’s choice leading to the cough drop overdose symptoms. That’s why it’s highly recommended for you to read “What happens if you eat too many cough drops?” and know to follow the medicine instruction.

References:

https://carekees.com/best-cough-drops/